Involve: A Journal of Mathematics

  • Involve
  • Volume 8, Number 1 (2015), 39-61.

An elementary approach to characterizing Sheffer A-type 0 orthogonal polynomial sequences

Daniel Galiffa and Tanya Riston

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/involve.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In 1939, Sheffer published “Some properties of polynomial sets of type zero”, which has been regarded as an indispensable paper in the theory of orthogonal polynomials. Therein, Sheffer basically proved that every polynomial sequence can be classified as belonging to exactly one type. In addition to various interesting and important relations, Sheffer’s most influential results pertained to completely characterizing all of the polynomial sequences of the most basic type, called A-type 0, and subsequently establishing which of these sets were also orthogonal. However, Sheffer’s elegant analysis relied heavily on several characterization theorems. In this work, we show all of the Sheffer A-type 0 orthogonal polynomial sequences can be characterized by using only the generating function that defines this class and a monic three-term recurrence relation.

Article information

Source
Involve, Volume 8, Number 1 (2015), 39-61.

Dates
Received: 20 August 2012
Revised: 7 May 2013
Accepted: 27 December 2013
First available in Project Euclid: 22 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1511370838

Digital Object Identifier
doi:10.2140/involve.2015.8.39

Mathematical Reviews number (MathSciNet)
MR3321709

Zentralblatt MATH identifier
1312.33029

Subjects
Primary: 33C45: Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.) [See also 42C05 for general orthogonal polynomials and functions]

Keywords
A-type 0 generating functions orthogonal polynomials recurrence relations Sheffer sequences

Citation

Galiffa, Daniel; Riston, Tanya. An elementary approach to characterizing Sheffer A-type 0 orthogonal polynomial sequences. Involve 8 (2015), no. 1, 39--61. doi:10.2140/involve.2015.8.39. https://projecteuclid.org/euclid.involve/1511370838


Export citation

References

  • S. Akleylek, M. Cenk, and F. Özbudak, “Polynomial multiplication over binary fields using Charlier polynomial representation with low space complexity”, pp. 227–237 in Progress in cryptology–-INDOCRYPT 2010, Lecture Notes in Comput. Sci. 6498, Springer, Berlin, 2010.
  • W. A. Al-Salam, “Characterization theorems for orthogonal polynomials”, pp. 1–24 in Orthogonal polynomials: Theory and Practice (Columbus, OH, 1989), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 294, Kluwer Acad. Publ., Dordrecht, 1990.
  • W. A. Al-Salam and A. Verma, “Generalized Sheffer polynomials”, Duke Math. J. 37 (1970), 361–365.
  • X. Chen, Z. Chen, Y. Yu, and D. Su, “An unconditionally stable radial point interpolation meshless method with Laguerre polynomials”, IEEE Trans. Antennas and Propagation 59:10 (2011), 3756–3763.
  • M. W. Coffey, “On finite sums of Laguerre polynomials”, Rocky Mountain J. Math. 41:1 (2011), 79–93.
  • K. Coulembier, H. De Bie, and F. Sommen, “Orthogonality of Hermite polynomials in superspace and Mehler type formulae”, Proc. Lond. Math. Soc. $(3)$ 103:5 (2011), 786–825.
  • A. Di Bucchianico, “Representations of Sheffer polynomials”, Stud. Appl. Math. 93:1 (1994), 1–14.
  • A. Di Bucchianico and D. Loeb, “A simpler characterization of Sheffer polynomials”, Stud. Appl. Math. 92:1 (1994), 1–15.
  • E. Di Nardo, H. Niederhausen, and D. Senato, “A symbolic handling of Sheffer polynomials”, Ann. Mat. Pura Appl. $(4)$ 190:3 (2011), 489–506.
  • D. Dominici, “Some remarks on a paper by L. Carlitz”, J. Comput. Appl. Math. 198:1 (2007), 129–142.
  • H. Dueñas and F. Marcellán, “The holonomic equation of the Laguerre–Sobolev-type orthogonal polynomials: a non-diagonal case”, J. Difference Equ. Appl. 17:6 (2011), 877–887.
  • C. Ferreira, J. L. López, and P. J. Pagola, “Asymptotic approximations between the Hahn-type polynomials and Hermite, Laguerre and Charlier polynomials”, Acta Appl. Math. 103:3 (2008), 235–252.
  • D. J. Galiffa, On the higher-order Sheffer orthogonal polynomial sequences, Springer, New York, 2013.
  • J. Hofbauer, “A representation of Sheffer polynomials in terms of a differential equation for their generating functions”, Aequationes Math. 23:2-3 (1981), 156–168.
  • O. Hutník, “Wavelets from Laguerre polynomials and Toeplitz-type operators”, Integral Equations Operator Theory 71:3 (2011), 357–388.
  • M. E. H. Ismail, Classical and quantum orthogonal polynomials in one variable, Encyclopedia of Mathematics and its Applications 98, Cambridge University Press, Cambridge, 2009.
  • M. A. Khan, A. H. Khan, and M. Singh, “Integral representations for the product of Krawtchouk, Meixner, Charlier and Gottlieb polynomials”, Int. J. Math. Anal. $($Ruse$)$ 5:1-4 (2011), 199–206.
  • R. Koekoek and R. F. Swarttouw, “The Askey-scheme of hypergeometric orthogonal polynomials and its $q$-analogue”, Reports of the Faculty of Technical Mathematics and Information, No. 98–17, Delft University of Technology, 1996, hook http://aw.twi.tudelft.nl/~koekoek/askey/ \posturlhook.
  • A. Kuznetsov, “Expansion of the Riemann $\Xi$ function in Meixner–Pollaczek polynomials”, Canad. Math. Bull. 51:4 (2008), 561–569.
  • J. Meixner, “Orthogonale Polynomsysteme Mit Einer Besonderen Gestalt Der Erzeugenden Funktion”, J. London Math. Soc. S1-9:1 (1934), 6–13.
  • H. Miki, L. Vinet, and A. Zhedanov, “Non-Hermitian oscillator Hamiltonians and multiple Charlier polynomials”, Phys. Lett. A 376:2 (2011), 65–69.
  • Z. Mouayn, “A new class of coherent states with Meixner–Pollaczek polynomials for the Gol'dman–Krivchenkov Hamiltonian”, J. Phys. A 43:29 (2010), 295201.
  • E. C. Popa, “Note on Sheffer polynomials”, Octogon Math. Mag. 5:2 (1997), 56–57.
  • E. C. Popa, “On the Sheffer polynomials”, Bul. \c Stiinţ. Univ. Politeh. Timiş. Ser. Mat. Fiz. 43(57):1 (1998), 21–23.
  • E. D. Rainville, Special functions, Macmillan, New York, 1960.
  • I. M. Sheffer, “Some properties of polynomial sets of type zero”, Duke Math. J. 5 (1939), 590–622.
  • I. M. Sheffer, “Some applications of certain polynomial classes”, Bull. Amer. Math. Soc. 47 (1941), 885–898.
  • A. K. Shukla and S. J. Rapeli, “An extension of Sheffer polynomials”, Proyecciones 30:2 (2011), 265–275.
  • C. Vignat, “Old and new results about relativistic Hermite polynomials”, J. Math. Phys. 52:9 (2011), 093503.
  • X.-S. Wang and R. Wong, “Global asymptotics of the Meixner polynomials”, Asymptot. Anal. 75:3-4 (2011), 211–231.
  • J. Wang, W. Qiu, and R. Wong, “Uniform asymptotics for Meixner–Pollaczek polynomials with varying parameters”, C. R. Math. Acad. Sci. Paris 349:19-20 (2011), 1031–1035.
  • S. Yalçinbaş, M. Aynigül, and M. Sezer, “A collocation method using Hermite polynomials for approximate solution of pantograph equations”, J. Franklin Inst. 348:6 (2011), 1128–1139.